Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 5, 2003, 9:58 PM EST for Heard County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2003, 9:58 PM EST (02:58 UTC)
- Expired
- Mar 5, 2003, 10:30 PM EST
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Heard County, GA
The radar
The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 9:10 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 060258
SVRATL
GAC149-060330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 PM EST WED MAR 5 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HEARD COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 1030 PM EST
* AT 956 PM EST(856 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
WINDS UP TO 65 MPH...LOCATED FROM CENTRALHATCHEE TO 13 MILES SOUTH
OF EPHESUS...MOVING EAST AT 60 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CENTRALHATCHEE...EPHESUS AND FRANKLIN.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3345 8526 3322 8548 3314 8531 3322 8502
3340 8504
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:58 PM EST, 7 hours earlier.
Area forecast discussion, Mar 5, 2:58 PM EST, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 258 PM EST WED MAR 5 2003 .OVERVIEW...UPPER TROUGH IN SOUTHWEST U.S. AND FAST WEST TO SOUTHWEST UPPER FLOW WILL PERSIST THROUGH WEEKS END. FLOW WILL FINALLY BEGIN TO BECOME WEST TO NORTHWEST OVER THE WEEKEND INTO EARLY NEXT WEEK AS SIGNS OF PATTERN CHANGE ARE IN SITE. MODELS HAVE BEEN VERY INCONSISTENT IN THIS FAST FLOW AND WILL ADJUST MODELS BASED ON CLIMO. .SHORT TERM...ETA/NGM/AVN ARE IN GOOD AGREEMENT ON WEATHER NEXT 24 HOURS THEN DIVERGE BY FRIDAY. CURRENT SURFACE ANALYSIS HAS A DEVELOPING DEWPOINT BOUNDARY ACROSS SOUTH GA. THIS BOUNDARY WILL LIFT NORTH BETWEEN 00Z AND 06Z TO NEAR AN ATL/AHN LINE AND THEN HOLD THERE OVERNIGHT. AT THE SAME TIME...DISTURBANCE OVER LA/TX WILL RACE NORTHEAST OVERNIGHT. PE VALUES RISE TO 1.2 TO 1.5 INCHES. ALONG AND JUST SOUTH OF THIS BOUNDARY IS MAIN CONCERN. SURFACE DEWPOINTS WILL BE IN THE 50S NORTH OF THIS BOUNDARY AND AROUND 60 SOUTH OF THIS BOUNDARY TONIGHT. AS DISTURBANCE SWEEPS THRU...ISOLATED SEVERE ARE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-20. LOW LEVEL JET WILL INCREASE TO 40-50 KTS AND WILL COUPLE WITH RIGHT REAR UPPER JET OF AROUND 150+ KTS. IN ADDITION...CAPES ARE FORECAST TO BE FROM 400 TO 1000...WHILE ENERGY HELICITY INDEX SHOULD RANGE FROM 0 TO 1 AND CONVECTION STORM COMPOSITE WILL RANGE FROM 0.3 TO 0.8. LI VALUES JUST SOUTH OF THIS BOUNDARY WILL BE 0 TO -2 WITH SHOWALTER VALUES OF 0 TO -2. WHAT DOES THIS ALL MEAN...INSTABILITY IS WEAK...BUT DECENT SPEED AND SOME DIRECTIONAL SHEAR SUPPORTS ISOLATED SEVERE ALONG AND JUST SOUTH OF BOUNDARY...MOST LIKELY FROM 03Z TO 09Z. WILL WORD ZONES WITH WITH SOME SEVERE AS SPC HAS US OUTLOOKED IN SLIGHT RISK. EXPECT WIND GUSTS AND LIGHTNING TO BE MAIN THREAT. WILL USE SFC DEWPOINTS TO FORECAST MINS. WEAK COLD FRONT WILL SWEEP ACROSS CWA THUR MORNING...ALLOWING SHOWERS TO DIMINISH DURING THE DAY FROM NW TO SE. WILL USE BLEND OF CLIMO AND LOCAL TEMP TECHNIQUES FOR HIGHS BASED ON FRONT PASSING THRU. SHOWERS WILL LIKELY LINGER IN SOUTHERN CWA AND FRONT BEGINS TO HOLD UP BY LATE AFTERNOON UNTIL NEXT WAVE ARRIVES FRIDAY. FOR THURSDAY NIGHT...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE WILL ALLOW FOR SOME CLEARING IN NORTH GEORGIA. FOR FRI...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE WILL LET THE NORTH BE MAINLY DRY. THANKS FOR TLH FOR COORDINATION ON RAINFALL POTENTIAL. PREFER 48 HOUR TOTALS OF 0.25 TO 0.75 INCHES IN THE NORTH BUT 1 TO 2 INCHES DOWNSTATE IN MIDDLE GEORGIA. WILL PASS ONTO NEXT SHIFT TO MONITOR MIDDLE GA FOR POSSIBLE FLOOD WATCH LATER THU INTO FRI. AS WINDS COME AROUND TO NORTHEAST FRIDAY...WILL NEED TO GO CLOSER TO AVN MOS. WEAK WEDGING WILL KEEP TEMPS IN CHECK AND CLIMO SUPPORTS THIS. MOS HAS IN GENERAL BEEN TO WARM LATELY AND PREFER CLIMO TO SLIGHTLY ABOVE CLIMO NEXT 4 TO 7 DAYS. .EXTENDED...WILL GO DRY SAT THRU TUE. HOWEVER...STILL A LITTLE CONCERNED ABOUT LEFT OVER SOUTHWEST U.S. ENERGY. THIS WILL SPELL LOTS OF CLOUDS AND A LITTLE SUN FOR THE WEEKEND...BUT WILL KEEP ALL PRECIP SOUTH OF OUR CWA. TEMPS WILL BE CLIMO TO +5 OF CLIMO FOR MAXES. .PRELIMINARY POINT TEMPS/POPS... KATL 56 63 48 61 / 99 40 10 20 KAHN 56 66 48 62 / 99 50 10 20 KGVL 53 64 44 60 / 99 40 10 10 KRMG 54 62 42 65 / 99 20 10 10 KCSG 62 69 54 65 / 90 60 50 50 KMCN 61 69 50 63 / 90 60 50 50 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. NOEL
Hazardous weather outlook, Mar 5, 6:05 PM EST, 3 hours 53 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-060100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 605 PM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING INTO EARLY THURSDAY. .SYNOPSIS... A COLD FRONT WILL MOVE INTO NORTH GEORGIA FROM THE NORTHWEST BY THURSDAY MORNING. A SERIES OF WAVES WILL MOVE ACROSS THE STATE IN SOUTHWESTERLY FLOW ALOFT. .PRIMARY HAZARD... THE PRIMARY HAZARDS FROM THE THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE LIGHTNING AND DAMAGING WINDS. THERE ALSO COULD BE ISOLATED TORNADOES. .DISCUSSION... A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF ALABAMA VALID UNTIL MIDNIGHT. THESE STORMS WILL BE MOVING INTO GEORGIA THIS EVENING. A WATCH COULD BE ISSUED FOR PORTIONS OF GEORGIA AS EARLY AS 8 PM TO 9 PM. THE STORMS WILL BE MOVING THROUGH NORTH AND CENTRAL GEORGIA AT MORE THAN 50 MPH. THIS COULD LEAD TO STRONG DAMAGING WINDS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL GEORGIA THURSDAY MORNING...OTHERWISE NO HAZARDOUS WEATHER EXPECTED THROUGH TUESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
In the hours before
Special weather statement, Mar 5, 9:14 PM EST, 44 minutes before
GAZ021-022-032-033-060300- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 914 PM EST WED MAR 5 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAINFALL IN CHEROKEE...COBB...FORSYTH...AND NORTH FULTON COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER CHEROKEE...COBB...FORSYTH...AND NORTH FULTON COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD GRADUALLY WEAKEN ACROSS THE AREA THROUGH 10 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. JCD
Special weather statement, Mar 5, 9:30 PM EST, 28 minutes before
GAZ023-034-060330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 930 PM EST WED MAR 5 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN GWINNETT AND HALL COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS OVER GWINNETT AND HALL COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. JCD
Special weather statement, Mar 5, 9:41 PM EST, 17 minutes before
GAZ052-060330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 941 PM EST WED MAR 5 2003 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HEARD COUNTY. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF STRONG THUNDERSTORMS ENTERING WESTERN HEARD COUNTY. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 45 MPH...WHICH MAY CAUSE SOME SMALL TREE LIMBS TO BE BLOWN DOWN. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. JCD
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:25 PM EST | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Newton | 35 min |
| Mar 5, 8:33 PM EST | Severe Thunderstorm Warning | FFC | Haralson, Polk | 27 min |
| Mar 5, 9:48 PM EST | Severe Thunderstorm Warning | FFC | Banks | 27 min |
| Mar 5, 10:04 PM EST | Severe Thunderstorm Warning | FFC | Troup | 26 min |
| Mar 5, 10:09 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Douglas, Fulton | 36 min |
| Mar 5, 10:23 PM EST | Severe Thunderstorm Warning | FFC | Troup | 37 min |
| Mar 5, 10:31 PM EST | Severe Thunderstorm Warning | FFC | Meriwether | 44 min |
| Mar 5, 10:32 PM EST | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fayette | 28 min |
| Mar 5, 10:34 PM EST | Tornado Warning | FFC | Meriwether, Troup | 41 min |
| Mar 5, 10:55 PM EST | Severe Thunderstorm Warning | FFC | Pike, Spalding | 35 min |
| Mar 5, 11:08 PM EST | Severe Thunderstorm Warning | FFC | Newton, Rockdale | 22 min |
| Mar 5, 11:15 PM EST | Severe Thunderstorm Warning | FFC | Butts | 30 min |
| Mar 5, 11:33 PM EST | Severe Thunderstorm Warning | FFC | Jasper | 42 min |
| Mar 5, 11:35 PM EST | Severe Thunderstorm Warning | FFC | Morgan | 25 min |
| Mar 5, 11:56 PM EST | Severe Thunderstorm Warning | FFC | Greene | 34 min |
| Mar 6, 3:10 AM EST | Flash Flood Warning | FFC | Floyd | 3 hr |
| Mar 6, 4:05 AM EST | Flash Flood Warning | FFC | Bartow | 3 hr |
| Mar 6, 4:30 AM EST | Flash Flood Warning | FFC | Cherokee, Forsyth | 3 hr |
| Mar 6, 4:55 AM EST | Flash Flood Warning | FFC | Hall | 3 hr |
| Mar 6, 5:00 AM EST | Severe Thunderstorm Warning | FFC | Gwinnett | 30 min |
| Mar 6, 9:10 AM EST | Flash Flood Warning | FFC | Polk | 4 hr |
| Mar 6, 10:14 AM EST | Flash Flood Warning | FFC | Forsyth | 4 hr |
| Mar 6, 4:39 PM EST | Severe Thunderstorm Warning | FFC | Telfair, Wheeler | 36 min |
| Mar 6, 4:56 PM EST | Severe Thunderstorm Warning | FFC | Montgomery | 19 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.